Massachusetts, 2003

Winter Storm in Massachusetts, December 14 to 15, 2003

December 14 to 15, 2003 · NWS BOX · 8 events in 8 counties and zones

Low pressure tracking from the mid Atlantic states to southeast New England brought heavy snow and strong winds to Massachusetts. Snowfall totals of 6 to 10 inches were widely observed from the east slopes of the Berkshires into north central and interior northeast Massachusetts.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure tracking from the mid Atlantic states to southeast New England brought heavy snow and strong winds to Massachusetts. Snowfall totals of 6 to 10 inches were widely observed from the east slopes of the Berkshires into north central and interior northeast Massachusetts. Locations along and south of the Massachusetts Turnpike received lesser amounts, on the order of 3 to 6 inches, since warmer air coming in off the ocean caused the snow to change to rain.Heavy snow across the interior combined with strong winds to produce dangerous travel conditions, due to the combination of falling snow and 40 to 50 mph winds. This resulted in dozens of minor traffic accidents throughout the region.Official snowfall totals from the storm included 7.0 inches at Worcester Airport, 4.4 inches at Logan International Airport in Boston, and 3.8 inches at the National Weather Service Office in Taunton.Other snowfall totals, as reported by trained spotters, included 11 inches in Goshen and Russell; 10 inches in Northfield; 8 inches in Ashfield, Orange, Leverett, South Hadley, Ashburnham, and Pepperell; 7 inches in Montgomery, Westfield, Westhampton, Bolton, Littleton, Groton, Reading, Haverhill, Methuen, and North Andover; and 6 inches in Greenfield, Colrain, Amherst, Springfield, West Brookfield, Fitchburg, Tyngsboro, Acton, Topsfield, and Newburyport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 14, 4:37 AM EST, 7 hours 23 minutes earlier.

Area forecast discussion, Dec 14, 4:37 AM EST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
437 AM EST SUN DEC 14 2003

.SHORT TERM...
TODAY AND TONIGHT

WE WILL KEEP ALL WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES
AS IS FOR THIS MORNINGS FORECAST.

ETA HAS COME AROUND AND IS IN BETTER AGREEMENT WITH THE MORE
CONSISTENT GFS...WHICH CONTINUES TO BE OUR MODEL OF CHOICE FOR THIS
EVENT.  WE EXPECT THE SURFACE LOW TO TRACK NEAR THE CAPE COD CANAL
MON MORNING...WHICH CLIMATOLOGICALLY PLACES SOUTHWEST NH AND
NORTHWEST MA INTO THE HEAVIEST SNOW.  IT STILL APPEARS THE RAIN/SNOW
LINE WILL GET AS FAR INLAND AS PROVIDENCE TO BOSTON TONIGHT...AND MAY
EVEN REACH INTO HARTFORD...WORCESTER AND NASHUA FOR A TIME
OVERNIGHT...THOUGH WITH COLD AIR LOCKED IN THESE LOCATIONS COULD DE
DEALING WITH FREEZING RAIN.

SNOW HAS ALREADY SPREAD INTO SOUTHERN PA EARLY THIS MORNING...AND
ETA/GFS DIFFER ON TIMING OF THE SNOW INTO SOUTHERN NEW ENGLAND.  GFS
IS MUCH FASTER AND HAS SNOW INTO MOST OF THE FORECAST AREA BY EARLY
AFTERNOON WHILE ETA HOLDS IT OFF TILL LATE IN THE DAY.  DESPITE
PLENTY OF DRY AIR AT LOW LEVELS...WE THINK THE ETA IS A BIT TOO
SLOW AND WILL LEAN MORE TOWARDS GFS (BUT NOT QUITE AS FAST).  THIS
MEANS SNOW GETS INTO THE CT VALLEY AROUND MIDDAY AND INTO RI/EASTERN
MA BY MID AFTERNOON.

THIS IS A VERY DYNAMIC SYSTEM WITH IMPRESSIVE LOW LEVEL
FRONTOGENESIS...AND THE SNOW SHOULD BECOME HEAVY SHORTLY AFTER IT
BEGINS.  CSI/CI BANDING POTENTIAL IS CERTAINLY THERE AND CONVECTIVE
PARAMETERS ALSO SUGGEST A GOOD POSSIBILITY OF THUNDER...SNOWFALL
RATES OF 2-4 PER HOUR NOT OUT OF THE QUESTION THIS EVENING ACROSS
THE INTERIOR.

BOTH ETA/GFS SHOW MOST OF THE SNOWFALL ON THE FRONT END OF THIS
SYSTEM...AND TAPER THE PRECIPITATION OFF AFTER MIDNIGHT EXCEPT IN
OUR NW ZONES WHICH REMAIN UNDER STRONG FORCING MOST OF THE NIGHT.
CURRENT ACCUMULATIONS LOOK GOOD AND WE WILL NOT DEVIATE FROM THEM AT
THIS TIME...AS MUCH AS 2 FEET OF SNOW IS POSSIBLE IN THE HIGHER
ELEVATIONS OF NW MA AND SW NH.

ACROSS THE SOUTHERN ZONES...A PERIOD OF HEAVY RAIN IS ANTICIPATED
TONIGHT AND MODELS CONTINUE TO SHOW 1-2 RAINFALL AMOUNTS
OVERNIGHT.  WE DONT THINK TEMPERATURES WILL WARM ENOUGH TO ADD
SIGNIFICANT SNOWMELT...BUT AT THE VERY LEAST MINOR FLOODING OF POOR
DRAINAGE AREAS IS EXPECTED.  BASED UPON EARLIER DISCUSSIONS WITH
NERFC...FLOODING OF SMALLER RIVERS COULD OCCUR WITH RAINFALL OVER
2...BUT WE ARE NOT CONFIDENT ENOUGH IN THAT OCCURRING TO ISSUE ANY
FLOOD WATCHES AT THIS TIME.

THE OTHER CONCERN NEAR THE COAST IS THE POTENTIAL FOR HIGH WINDS.
MODEL SOUNDINGS SHOW A STRONG INVERSION TONIGHT DUE TO WARMING
ALOFT...BUT GUSTS WELL INTO THE 40S ARE LIKELY.  WE WILL ISSUE A
WIND ADVISORY FOR ALL OF COASTAL MA AND RI SINCE WE ARE MOST
CONFIDENT IN REACHING ADVISORY CRITERIA.  NEXT SHIFT WILL NEED TO
TAKE A BETTER LOOK AT THE HIGH WIND POTENTIAL ON THE BACKSIDE OF
THIS SYSTEM MON.

.LONG TERM...
MONDAY THROUGH SATURDAY

LOW PRESSURE CONTINUES TO MOVE NORTHEAST OF SOUTHERN NEW ENGLAND...
EVENTUALLY ENDING OUR PRECIPITATION LATE MONDAY OR MONDAY NIGHT.

HIGH PRESSURE IN CONTROL FOR TUESDAY AND WEDNESDAY.

A LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE MID ATLANTIC COAST AND
MOVE NORTH WEDNESDAY INTO WEDNESDAY NIGHT.  THIS STORM CARRIES THE
POTENTIAL TO BRING SIGNIFICANT PRECIPITATION TO SOUTHERN NEW
ENGLAND ONCE MORE.  IT IS STILL TOO EARLY TO TELL IF THE STORM WILL
BE ALL SNOW...OR A MIX OF SNOW AND RAIN.

CURRENT FORECAST TEMPERATURES LOOK REASONABLE...SO NO SIGNIFICANT
CHANGES PLANNED AT THIS TIME.

&&

.AVIATION...
VFR CEILINGS WILL STEADILY LOWER TODAY...TO MVFR THIS AFTERNOON AND
QUICKLY TO IFR AS THE SNOW ARRIVES.  IFR/LIFR CONDITIONS LIKELY TO
PERSIST TONIGHT BEFORE SLOWLY IMPROVING MON.
&&

.MARINE...
WE ARE ISSUING STORM WARNINGS FOR ALL WATERS EXCEPT BOSTON HARBOR
AND NARRAGANSETT BAY WHERE GALE WARNINGS WILL BE POSTED.  WINDS
INCREASE TONIGHT WITH 45-50KT GUSTS LIKELY OVER THE OPEN WATERS AND
MORE LIKE 40-45KT CLOSER TO LAND.  GALES PERSIST MON THEN SLOWLY
DIMINISH.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING THIS AFTERNOON INTO MON ZONES 2-3.
  ...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT ZONE 4.
MA...WINTER STORM WARNING THIS AFTERNOON INTO MON ZONES 2>12-26.
  ...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT ZONES 13>19.
  ...WIND ADVISORY TONIGHT ZONES 7-14>16-19>24.
RI...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT ZONES 1>4.
  ...WIND ADVISORY TONIGHT ZONES 5>8.
NH...WINTER STORM WARNING THIS AFTERNOON INTO MON ZONES 11-12-15.
MARINE...STORM WARNING FOR ALL WATERS EXCEPT GALE WARNING FOR BOSTON
  HARBOR AND NARRAGANSETT BAY.

SHORT TERM...JWD
LONG TERM...BELK
Hazardous weather outlook, Dec 14, 6:03 AM EST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
603 AM EST SUN DEC 14 2003

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
603 AM EST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...
ANOTHER WINTER STORM IS EXPECTED TO AFFECT SOUTHERN NEW ENGLAND
THIS AFTERNOON INTO MONDAY.  SNOW IS EXPECTED TO OVERSPREAD THE
REGION FROM SOUTH TO NORTH BEGINNING THIS AFTERNOON. UNLIKE THE
LAST EVENT...WARMER AIR WILL BE ABLE TO MOVE IN OFF THE ATLANTIC
OCEAN...WHICH WILL RESULT IN THE SNOW MIXING WITH AND POSSIBLY
CHANGING TO SLEET AND/OR RAIN ACROSS MUCH OF THE AREA.  AS THE STORM
MOVES EAST OF THE REGION...THE PRECIPITATION MAY CHANGE BACK TO SNOW
LATER MONDAY.  HOWEVER A SIGNIFICANT AMOUNT OF SNOW AND ICE ARE
POSSIBLE BEFORE THE CHANGEOVER.

ACROSS THE FAR INTERIOR...POINTS NORTH AND WEST OF WORCESTER...THE
PRECIPITATION MAY BE MAINLY IN THE FORM OF SNOW.  A HEAVY SNOWFALL
IS POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY.

MARINE WISE...THIS STORM WILL PRODUCE GALES AND HIGH SEAS ACROSS THE
WATERS LATE SUNDAY INTO MONDAY.  DEPENDING ON THE EXACT TRACK AND
INTENSITY OF THIS LOW PRESSURE...STORM FORCE WINDS ARE POSSIBLE.
REGARDING COASTAL FLOODING...ASTRONOMICAL TIDES ARE FAIRLY LOW...THUS
THE RISK OF COASTAL FLOODING REMAINS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
THE SNOW...SLEET AND RAIN IS EXPECTED TO TAPER OFF MONDAY
AFTERNOON ACROSS NORTHEAST CONNECTICUT...SOUTHERN MASSACHUSETTS
AND MOST OF RHODE ISLAND...BEFORE ENDING MONDAY NIGHT ACROSS THE
REST OF SOUTHERN NEW ENGLAND. THIS PRECIPITATION COULD BE HEAVY AT
TIMES DURING THE MORNING HOURS.

ANOTHER STORM IS FORECAST TO DEVELOP OFF THE COAST OF VIRGINIA
WEDNESDAY...THEN MOVE NORTH TOWARD SOUTHERN NEW ENGLAND WEDNESDAY
NIGHT.  THIS STORM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT
PRECIPITATION.  HOWEVER...IT IS STILL TOO EARLY TO TELL EXACTLY WHAT
FORM THIS PRECIPITATION WILL TAKE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE INVITED TO REPORT SNOW ACCUMULATIONS OF TWO INCHES OR
MORE...OR WIND SPEEDS OF 40 MPH OR GREATER...THIS AFTERNOON AND
OVERNIGHT.

BELK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Western Franklin

When
December 14, 12:00 PM EST to December 15, 11:00 AM EST
Where
Western Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
December 14, 12:00 PM EST to December 15, 11:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Storm, Eastern Hampshire

When
December 14, 12:00 PM EST to December 15, 11:00 AM EST
Where
Eastern Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Storm, Northern Worcester

When
December 14, 12:00 PM EST to December 15, 11:00 AM EST
Where
Northern Worcester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Storm, Western Hampden

When
December 14, 12:00 PM EST to December 15, 11:00 AM EST
Where
Western Hampden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Storm, Western Hampshire

When
December 14, 12:00 PM EST to December 15, 11:00 AM EST
Where
Western Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Storm, Western Essex

When
December 14, 3:00 PM EST to December 15, 3:00 AM EST
Where
Western Essex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Winter Storm, Western Middlesex

When
December 14, 3:00 PM EST to December 15, 3:00 AM EST
Where
Western Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328068, 5328069, 5328070, 5328071, 5328073, 5331189, 5328072, 5331190.